Dan D. Levy
ddlevy at helix.nih.gov
Thu May 23 15:21:38 EST 1996
Many years ago I had a colleague who became allergic to the primary amines
with which she was working in the lab. As I recall, she had been
diagnosed with a mild case of mononuleosis which, her physician later told
her, is often associated with sensitizing people to new allergens.
On 23 May 1996, Shane Lord wrote:
> Hi, I am a third year chemistry student, and as part of a small
> assignment I am to survey people who work in chemistry labs to find out
> if they have ever experienced allergies to chemicals, or know of anyone
> who has. Any help would be much appreciated. The questions are as
> follows :
> 1. What was the allergent, and briefly, what were its symptoms ?
She was working with several aliphatic primary amines. When she breathed
the fumes she became quite nauseous. Later she realized that she had also
developed a food allergy to fish, which she associated with the same
sensitization. Food allergies are a little harder to associate with the
cause since her (typical) symptoms (she became violently ill, throwing up
and other systemic reactions which I don't recall anymore) came several
hours after consumption of the meal.
> 2. Was the cause of the allergic reaction easy to determine?
With the lab chemicals the reaction was immediate and thus the
association easy to make.
> 3. Did the allergy inhibit the ability to work in the lab, and
> if so, to what extent?
see # 4.
> 4. What actions were taken to overcome these problems and how
> effective were these actions?
I think she was able to finnish the project by being more careful about
wearing gloves and working in a fume hood. I also seem to remember her
switcing to another project fairly quickly!
> 5. Did the allergic reaction occur as a result of an already
> existing conditioni? (e.g. Asthma)
Her physician attributed it to the mononucleosis. I don't know how
likely that is.
> Again thanks,
> Shane Lord
> shane at tartarus.uwa.edu.au
> lord-s at kultarr.cs.uwa.edu.au
More information about the Toxicol